Alert archive / Louisiana / Severe Thunderstorm Warnings in 1997

Severe Thunderstorm Warning 178, NWS Shreveport, LA

May 2, 1997Lincoln Parish, Louisiana

NWS Shreveport, LA issued this severe thunderstorm warning at May 2, 1997, 9:55 PM CDT for Lincoln Parish, Louisiana. It was in force for 50 min. 2 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
May 2, 1997, 9:55 PM CDT (02:55 UTC)
Expired
May 2, 1997, 10:45 PM CDT
In force
50 min
Issued by
NWS Shreveport, LA
Area
Whole counties

County Lincoln Parish, LA

The radar

The Shreveport radar (KSHV), 112 km from the middle of the area, began a volume at 02:56 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 2, 10:05 PM CDTHail 1.75Simsboro, LA
May 2, 10:30 PM CDTHail 0.75Ruston, LA

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 2, 4:30 PM CDTTornado WatchSPC7 hr

The nearest sounding before it

Shreveport, LA (KSHV), launched 00:00Z, 2.9 hours before the alert went out and 103 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Shreveport, LA at 00:00Z on 1997-05-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 4107 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Shreveport, LA at 00:00Z on 1997-05-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 102 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
4107 J/kg
Mixed-layer CIN
-2 J/kg
Mixed-layer LCL
806 m above ground
0-6 km bulk shear
54 kt
0-1 km storm-relative helicity
102 m²/s²
0-3 km storm-relative helicity
98 m²/s²
Significant tornado parameter
2.0
Supercell composite
7.3

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KSHV 030256 RRA
SVRSHV
LAC061-030345-
 
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SHREVEPORT LA
955 PM CDT FRI MAY 2 1997
 
THE NATIONAL WEATHER SERVICE IN SHREVEPORT HAS ISSUED A
SEVERE THUNDERSTORM WARNING EFFECTIVE UNTIL 1045 PM CDT
FOR THE FOLLOWING AREA...
 
IN NORTHWEST LOUISIANA
 
   ...LINCOLN PARISH
 
AT 953 PM CDT...DOPPLER RADAR IN SHREVEPORT IN CONTINUED INDICATING A
SEVERE THUNDERSTORM 15 MILES WEST OF RUSTON MOVING TO THE EAST AT
35 MPH. THIS STORM PRODUCED GOLFBALL SIZED HAIL IN ATHENS AT 942 PM.
HAIL TO THE SIZE OF GOLFBALLS IS LIKELY AS IT MOVES ACROSS LINCOLN
PARISH.
 
IF YOU ARE IN THE PATH OF THIS STORM...TAKE IMMEDIATE STEPS TO
PROTECTv YOURSELF AND YOUR PROPERTY...SUCH AS YOUR CAR...BOAT...AND
PETS...FROM LARGE HAIL AND DAMAGING WIND.
 
5/18
 
&

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Shreveport, LA wrote its last area forecast discussion before this severe thunderstorm warning went out at May 2, 8:00 PM CDT, 1 hour 55 minutes earlier.

Area forecast discussion, May 2, 8:00 PM CDT, 1 hour 55 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SHREVEPORT LA
800 PM CDT FRI MAY 2 1997

UNSTABLE AIR HAS MOVED OVER THE EASTERN PART OF THE FOUR STATE AREA
THIS EVENING. THUNDERSTORMS HAVE DECREASED IN INTENSITY AND HAVE
BECOME MORE SCATTERED IN NATURE. THUS IT LOOKS AS IF THE FLASH FLOOD
WATCH FOR NORTHERN LOUISIANA CAN BE CANCELLED. THE COLD FRONT HAS MOVED
TO A LINE FROM LIT TO GGG TO AUS AND CONTINUES A SLOW SOUTHEAST TREK.
WILL LOWER POPS AT SHV TO 30 PERCENT TIL MIDNIGHT AND ZIP AFTER
MIDNIGHT. FOR MLU... 40 PERCENT FOR THE REMAINDER OF TONIGHT SHOULD
WORK OK. CLEARING EXPECTED AFTER THE FRONTAL PASSAGE FOR SATURDAY
AND SUNDAY.

3

In the hours before

Local storm report, May 2, 6:37 PM CDT, 3 hours 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OFFICE SHREVEPORT LA
635 PM CDT FRI MAY 2 1997

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....PARISH LOCATION....

0330 PM    MINDEN                    LA   FLOODING
05/02/97   WEBSTER                        HIGHWAYS 7 AND 163 AND 164
                                          FLOODED SOUTH OF MINDEN

0405 PM    STERLINGTON               LA   NON QUALIFIED EVENT
05/02/97   UNION                          FUNNEL CLOUD JUST WEST OF
                                          STERLINGTON

0415 PM    HOMER                     LA   60 MPH TSTM GUST
05/02/97   CLAIBORNE                      TREES DOWN AT LAKE
                                          CLAIBORNE

0500 PM    DUBBERLY                  LA   NON QUALIFIED EVENT
05/02/97   WEBSTER                        5.00 INCHES OF RAIN AT
                                          DUBBERLY THROUGH 500 PM
   P                                       CDT
Local storm report, May 2, 6:41 PM CDT, 3 hours 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OFFICE SHREVEPORT LA
641 PM CDT FRI MAY 02 1997

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....PARISH LOCATION....

0525 PM    2 S LUFKIN                TX   .75 INCH HAIL
05/02/97   ANGELINA

0529 PM    LUFKIN                    TX   .88 INCH HAIL
05/02/97   ANGELINA

0533 PM    LUFKIN                    TX   1 INCH HAIL
05/02/97   ANGELINA

0555 PM    PLEASANT HILL             LA   .5 INCH HAIL
05/02/97   SABINE
Local storm report, May 2, 6:43 PM CDT, 3 hours 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OFFICE SHREVEPORT LA
641 PM CDT FRI MAY 02 1997

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....PARISH LOCATION....

0525 PM    2 S LUFKIN                TX   .75 INCH HAIL
05/02/97   ANGELINA

0529 PM    LUFKIN                    TX   .88 INCH HAIL
05/02/97   ANGELINA

0533 PM    LUFKIN                    TX   1 INCH HAIL
05/02/97   ANGELINA

0555 PM    PL\EASANT HILL             LA   .5 INCH HAIL
05/02/97   SABINE
Local storm report, May 2, 6:47 PM CDT, 3 hours 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OFFICE SHREVEPORT LA
647 PM CDT FRI MAY 02 1997

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....PARISH LOCATION....

0615 PM    POWHATAN                  LA   1 INCH HAIL
05/02/97   NATCHITOCHES

0619 PM    EL DORADO                 AR   .88 INCH HAIL
05/02/97   UNION
Local storm report, May 2, 6:48 PM CDT, 3 hours 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OFFICE SHREVEPORT LA
647 PM CDT FRI MAY 02 1997

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....PARISH LOCATION....
p
0615 PM    POWHATAN                  LA   1 INCH HAIL
05/02/97   NATCHITOCHES

0619 PM    EL DORADO                 AR   .88 INCH HAIL
05/02/97   UNION
Local storm report, May 2, 9:31 PM CDT, 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OFFICE SHREVEPORT LA
931 PM CDT FRI MAY 02 1997

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0915 PM    MINDEN                    LA   .75 INCH HAIL
05/02/97   WEBSTER

0919 PM    MINDEN                    LA   1 INCH HAIL
05/02/97   WEBSTER

0925 PM    STANLEY                   LA   1 INCH HAIL
05/02/97   DE SOTO

18

The office that day

Everything else NWS Shreveport, LA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 2, 7:12 PM CDTSevere Thunderstorm WarningSHVWinn33 min
May 2, 8:55 PM CDTSevere Thunderstorm WarningSHVBossier, Webster50 min
May 2, 8:59 PM CDTSevere Thunderstorm WarningSHVDe Soto61 min
May 2, 9:24 PM CDTSevere Thunderstorm WarningSHVBienville, Claiborne51 min
May 2, 10:47 PM CDTSevere Thunderstorm WarningSHVOuachita43 min

Nearby

Severe Thunderstorm Warnings in Louisiana, 1997Every severe thunderstorm warning in 1997

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.